Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Lincoln, IL

May 11, 2014Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 4:52 PM CDT for Crawford County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2014, 4:52 PM CDT (21:52 UTC)
Expired
May 11, 2014, 5:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KILX 112152
SVRILX
ILC033-112230-
/O.NEW.KILX.SV.W.0024.140511T2152Z-140511T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT

* AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIRDS...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FLAT ROCK...PALESTINE AND CRAWFORD COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3890 8752 3889 8754 3885 8755 3885 8781
      3909 8761 3908 8759 3906 8757 3904 8757
      3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2152Z 216DEG 29KT 3884 8767

HAIL...1.00IN
WIND...60MPH

$$

SMITH
2 follow-up statements
062 
WWUS53 KILX 112216
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SUN MAY 11 2014

ILC033-112230-
/O.CON.KILX.SV.W.0024.000000T0000Z-140511T2230Z/
CRAWFORD IL-
516 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CRAWFORD COUNTY UNTIL 530 PM CDT...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALESTINE...
AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3890 8752 3889 8754 3887 8755 3898 8769
      3909 8761 3908 8759 3906 8757 3904 8757
      3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2216Z 216DEG 29KT 3900 8752

HAIL...1.00IN
WIND...60MPH

$$

SMITH
615 
WWUS53 KILX 112223
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT SUN MAY 11 2014

ILC033-112233-
/O.EXP.KILX.SV.W.0024.000000T0000Z-140511T2230Z/
CRAWFORD IL-
523 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY
WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3890 8752 3889 8754 3887 8755 3898 8769
      3909 8761 3908 8759 3906 8757 3904 8757
      3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2223Z 216DEG 29KT 3905 8748

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 11, 2:48 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Sun May 11 2014

.DISCUSSION...
ISSUED 248 PM CDT Sun May 11 2014

Air mass destabilizing quickly across central and southeast
Illinois early this afternoon. 18Z upper air sounding from our
office showing CAPE of around 2600 J/kg with no convective
inhibition, although shear values are not especially impressive.
Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south
of I-72, as dew points of 70 degrees have made it as far north as
Taylorville. Warm front extends from southern Nebraska along the
Iowa/Missouri border, but becomes more diffuse in northern
Illinois where it is more of a dew point discontinuity.
Thunderstorms have been percolating most of the day across the
Ohio Valley, and a persistent, small MCS is advancing across Iowa.
Some development has recently started as well across northeast
Missouri south of the main MCS. Has been quiet in our area the
last few hours, but latest radar returns are starting to show
thunderstorms developing between Taylorville and St Louis.

The primary forecast concern remains with the severe weather
threat over the next 24 to 36 hours.

SHORT TERM...Tonight through Tuesday:

Latest runs of the HRRR have been persistent with the Iowa storms
affecting more of the northern third of Illinois, with more
scattered strong/severe storms affecting our area through about
7 pm. Shear parameters don't really improve any in our area, so
thinking that hail/wind threat will be the primary concerns here
with the tornado threat closer to the warm front. After sunset,
capping of the atmosphere will begin in the warm sector. Have
maintained some 30-40% PoP's after midnight northwest of the
Illinois River, and slight chances as far east as I-55, with dry
conditions across the southeast half of the forecast area.

Similar convective parameters expected on Monday, with CAPE's
rising to 2500-3000 J/kg, although shear remains on the low side.
Day2 slight risk basically along and northwest of the Illinois
River, where the shear will be a bit higher as it is closer to the
incoming cold front, and severe weather threat will mainly be mid
afternoon to early evening. With the front slowing down a tad,
will keep any PoP's east of I-57 around 20% during the day, while
likely PoP's around 60% found during the afternoon along/west of
the Illinois River. Have maintained the 60-70% PoP's everywhere
during the night as the front slowly moves through, and over the
eastern CWA on Tuesday with some 80% values south of I-70 Tuesday.
Severe weather threat on Tuesday appears minimal, and would be
near the Indiana border if any did occur.

LONG TERM...Wednesday through Sunday:

A broad upper trough will be dominating much of the eastern half
of the nation into the first part of the weekend, with cool
conditions prevailing. The ECMWF has been persistent with a closed
upper low forming by late Thursday over the Great Lakes, then
lifting northward, while the GFS keeps a more progressive trough.
Toward the end of the weekend, the trough will finally start to
break down as an upper low digs southward across the Pacific
Northwest, causing rising heights over the center of the nation.

Most challenging area in this forecast period is with rain on
Wednesday. The tail end of the NAM is trending toward the solution
favored by the ECMWF and GEM for the last few days, with a surface
low riding northeast along the base of the trough, although the
NAM is much further west with it. The GFS has keep its surface
features much weaker and further east. Have kept the likely PoP's
on Wednesday across the southeast third of the area, although the
ECMWF/GEM solutions would likely require this to be expanded
further northwest toward the I-55 corridor. Thursday and Friday,
the rain will be much more scattered in nature, as weak troughs
rotate around through the broad upper trough. Rain chances will
diminish this weekend as the upper flow flattens.

Geelhart

&&

.AVIATION...
ISSUED 1248 PM CDT Sun May 11 2014

Thunderstorms currently over south-central Iowa continue to move
E/NE and will enter northwest Illinois after 20z. Current
trajectory should take most of the storms just north of KPIA, so
will only include VCTS between 22z and 02z. Further southeast,
scattered storms are firing in the warm sector across southern
Illinois. HRRR continues to suggest these cells will spread/develop
northward into east-central Illinois this afternoon. Have
therefore included VCTS at the remaining terminals between 21z and
02z, although KSPI may be missed by convection entirely if trends
hold. Gusty S/SE winds will continue through the afternoon and
will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt
925mb jet will develop across the area overnight, warranting a
low-level wind shear mention at the TAF sites. This momentum will
mix to the surface after sunrise, resulting in gusty S/SW winds
Monday morning.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 3:22 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN MAY 11 2014

ILZ027>031-036-037-040-041-047-121100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE
THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS
NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY
THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT
AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE
STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE
GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM.

ILZ038-042>046-048>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
322 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND
HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A
FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST
MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF
STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME
OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, May 11, 4:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             SUMNER                  38.72N 87.86W
05/11/2014  M1.75 INCH       LAWRENCE           IL   TRAINED SPOTTER

&&

JRP
Local storm report, May 11, 4:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             WINDSOR                 39.44N 88.60W
05/11/2014  M0.75 INCH       SHELBY             IL   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:38 AM CDTSpecial Weather StatementILXEffingham, Jasper67 min
May 11, 2:03 AM CDTSpecial Weather StatementILXClark, Cumberland57 min
May 11, 2:44 AM CDTSpecial Weather StatementILXCrawford46 min
May 11, 2:55 AM CDTSevere Thunderstorm WarningILXClark, Crawford50 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Shelby66 min
May 11, 4:14 PM CDTSevere Thunderstorm WarningILXLawrence, Richland46 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningILXKnox63 min
May 11, 5:15 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford45 min
May 11, 5:25 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Jasper65 min
May 11, 6:34 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.